Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 8:02 PM CDT for Jo Daviess County, Illinois. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 8:02 PM CDT (01:02 UTC)
- Expired
- May 28, 1998, 9:05 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jo Daviess County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:30 PM CDT | Thunderstorm Wind 66 | Countywide, IL | Thunderstorm winds produced widespread damage to trees, homes, and power lines across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS1 KMLI 290103 RRA SVRMLI ILC085-290205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 802 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 905 PM CDT * AT 800 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DUBUQUE MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNCIL HILL AROUND 815 PM CDT GALENA AROUND 815 PM CDT SCALES MOUND AROUND 825 PM CDT SCHAPVILLE AROUND 840 PM CDT APPLE CANYON LAKE AROUND 840 PM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Local storm report, May 28, 7:05 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 705 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0624 PM AURORA IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0627 LAMONT IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0705 PM 2 W PALO IA TORNADO 05/28/98 LINN
Local storm report, May 28, 7:05 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 705 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0624 PM AURORA IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0627 LAMONT IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0705 PM 2 W PALO IA TORNADO 05/28/98 LINN
Local storm report, May 28, 7:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0725 PM DYERSVILLE IA 65 MPH WIND GUST 05/28/98 DUBUQUE 0723 PM MONTECELLO IA 60 MPH WIND GUST 05/28/98 JONES 0722 PM MONTICELLO IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREE LIMBS DOWN 1940 PM ANAMOSA IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREES DOWNED 0740 PM ONSLOW IA WIND DAMAGE 05/28/98 JONES SEMI TIPPED BY STRONG WIND
Local storm report, May 28, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0732 PM WORTHINGTON IA TORNADO 05/28/98 DUBUQUE BRIEF TOUCHDOWN 0758 PM PEOSTA IA 60 MPH WIND GUST 05/28/98 DUBUQUE 0758 PM CASCADE IA 1.00 INCH HAIL 05/28/98 DUBUQUE
Local storm report, May 28, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0732 PM WORTHINGTON IA TORNADO 05/28/98 DUBUQUE BRIEF TOUCHDOWN 0758 PM PEOSTA IA 60 MPH WIND GUST 05/28/98 DUBUQUE 0758 PM CASCADE IA 1.00 INCH HAIL 05/28/98 DUBUQUE
Local storm report, May 28, 7:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0725 PM DYERSVILLE IA 65 MPH WIND GUST 05/28/98 DUBUQUE 0723 PM MONTECELLO IA 60 MPH WIND GUST 05/28/98 JONES 0722 PM MONTICELLO IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREE LIMBS DOWN 1940 PM ANAMOSA IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREES DOWNED 0740 PM ONSLOW IA WIND DAMAGE 05/28/98 JONES 0 SEMI TIPPED BY STRONG WIND
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Rock Island, Whiteside | 63 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 62 min |
| May 28, 8:37 PM CDT | Tornado Warning | DVN | Stephenson | 33 min |
| May 29, 12:24 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 66 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.